Announcement

Collapse
No announcement yet.

Severe Stomach Pain: Symptom or Side Effect of Elmiron?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Severe Stomach Pain: Symptom or Side Effect of Elmiron?

    Hi, going to talk to my PA about this but until she calls me back wondering if anyone else has this.

    After about two weeks of taking Elmiron I experienced very severe stomach cramps in the morning that lasted for hours. So severe I had to lay on my bed with a heating pad - I literally could not walk. I thought it may be a side effect of Elmiron, so for the rest of the day I took it with food instead of on an empty stomach. My stomach still ached a little but nothing terrible. The next morning I again had severe stomach cramps that lasted about 40 min. The rest of the day I felt ok, but felt some minor aching later in the day, so Tues I stopped taking the medication, however I still had stomach cramps, though not so severe that I had to lie down. Again this morning, haven't taken Elmiron and had stomach pain, though not as severe... It's always the worst in the morning. It is really strange. Could it be the Elmiron still leaving my system or is this a symptom of something else? Possibly IBS? The cramps were accompanied by bowel movements (sorry if tmi)...

  • #2
    I don't take Elmiron but know quite a few people who do and several of them experienced cramps and diarrhea the first two weeks of taking it. Have you checked the other posts here regarding side effects of Elmiron? I also know of a few people who phoned the makers of Elmiron directly and asked about side effects and got a lot of their questions answered.

    Comment


    • #3
      It's possible it's the elmiron, but you really need to communicate with your doctor if you continue with the pain. Some ICers find that it's the elmiron capsule containing the medication that's the problem --- and if they empty the capsule into water (discarding the empty capsule) they do okay with it.

      Donna
      Stay safe


      Elmiron Eye Disease Information Center - https://www.ic-network.com/elmiron-p...mation-center/
      Elmiron Eye Disease Fact Sheet (Downloadable) - https://www.ic-network.com/wp-conten...nFactSheet.pdf

      Have you checked the ICN Shop?
      Click on ICN Shop at the top of this page. You'll find Bladder Builder and Bladder Rest, both of which we are finding have excellent results.

      Patient Help: http://www.ic-network.com/patientlinks.html

      Sub-types https://www.ic-network.com/five-pote...markably-well/

      Diet list: https://www.ic-network.com/interstitial-cystitis-diet/

      AUA Guidelines: https://www.ic-network.com/aua-guide...tial-cystitis/

      I am not a medical authority nor do I offer medical advice. In all cases, I strongly encourage you to discuss your medical treatment with your personal medical care provider. Only they can, and should, give medical recommendations to you.
      [3MG]

      Anyone who says something is foolproof hasn't met a determined fool

      Comment


      • #4
        If you take the capsule apart I would suggest dumping the powder on a small piece of food (I did a piece of pear last night) instead of water. When I did it in to the water no matter what some of the powder wouldn't come out of the cup. I even tried re-filling with water again but it didn't work. Since you pay so much for the med I want to make sure I am getting it all.

        Comment


        • #5
          She said that's a common side effect of elmiron and offered to prescribe hydroxyzine. I feel much better today so I'm thinking it just took a few days for the meds to leave my system. Does anyone have any experience with hydroxyzine? I may try it.

          Comment


          • #6
            It's an antihistamine with analgesic properties. A lot of IC patients take it daily as part of their treatment. I think the reasoning behind why this works is it helps the inflammation of the bladder.

            I don't understand why this would help with the Elmiron making your stomach upset but I am sure your doctor knows why. Maybe it's going to help with the inflammation of you GI tract? I would go ahead and try it since it seems to help a lot of IC patients already. (Unless you have medical concerns about taking it of course.)

            I would still suggest trying to take the Elmiron capsule apart and just taking the powder at least until you get settled in with the Hydroxyzine. It won't hurt to try it.

            Comment


            • #7
              Sorry - maybe I should have been more clear. She said to stop taking Elmiron and try hydroxyaine instead. I think I am going to try it. As far as my research has led me, the only side effect is fatigue, so I feel a little better about it. The stomach cramps were worse than my IC symptoms so not looking for a repeat of that!

              Comment


              • #8
                Elmiron did that to me and I gave it 4 months and finally gave up. My doc and I kept thinking it would get better. I also have IBS so maybe that aggravated it more than someone without IBS. I took hydroxizine for a while too and it did help me for a good while. Good luck as you figure out what works for you!
                Live life to the fullest day to day. The best way to eat an elephant is one bite at a time!
                _____________________________

                DX: IC - November 2002 after hysterectomy
                Interstim implanted March 2006 - died May 2011
                Interstim replacement June 2011
                Meds: Pain meds, muscle relaxer, cystex, and marcaine bladder instills as needed.
                Docs: Pain management doc, urologist, family practice

                Comment


                • #9
                  Ahh...interesting. I wonder if she has any plans for you to eventually continue the Elmiron or even the more natural bladder healers. That would be my only concern since the Hydroxyaine won't repair the bladder lining at all. But maybe your side effect is not worth the risk of continuing the Elmiron since like you said it was worse than IC itself. I hope you do well on the Hydroxyaine!

                  Comment

                  Working...
                  X